Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 18, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 25, 2008, 7:53 PM CDT for Lafayette County, Wisconsin. It was in force for 67 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 7:53 PM CDT (00:53 UTC)
- Expired
- May 25, 2008, 9:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
County Lafayette County, WI
The radar
The Quad Cities radar (KDVN), 123 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 8:25 PM CDT | HAIL 0.25 | 3 Ne Belmont, WI | ALSO A MEASURED 35 MPH WIND GUST. |
| May 25, 8:29 PM CDT | TSTM WND GST 50 | Belmont, WI | WIND GUST TO AT LEAST 50 MPH...PEA SIZE HAIL |
| May 25, 8:30 PM CDT | TSTM WND GST 45 | 7 N Darlington, WI | 40 TO 50 MPH ESTIMATED WIND GUST. |
| May 25, 8:35 PM CDT | TSTM WND DMG | 6 Wnw Darlington, WI | A COUPLE TREE LIMBS 2-3 INCHES IN DIAMETER BLOWN DOWN. ALSO PEA SIZED HAIL. |
| May 25, 9:05 PM CDT | HAIL 1 | 3 S Benton, WI | QUARTER SIZED HAIL REPORTED IN THE BENTON AND HAZEL GREEN AREAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 7:12 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1867 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 260052 SVRMKX WIC065-260200- /O.NEW.KMKX.SV.W.0018.080526T0053Z-080526T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 753 PM CDT SUN MAY 25 2008 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN... * UNTIL 900 PM CDT * AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES WEST OF BELMONT...OR 9 MILES WEST OF PLATTEVILLE...AND MOVING EAST AT 41 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BELMONT BY 810 PM CDT... 8 MILES NORTH OF SHULLSBURG BY 825 PM CDT... DARLINGTON BY 830 PM CDT... ARGYLE BY 845 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE TO A STURDY SHELTER...BUT AWAY FROM WINDOWS. IF YOU EXPERIENCE SIGNIFICANT WIND DAMAGE OR LARGE HAIL PLEASE RELAY THAT INFORMATION TO 911. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR SOUTHEASTERN WISCONSIN. LAT...LON 4281 9043 4280 8984 4250 8983 4250 9043 TIME...MOT...LOC 0053Z 283DEG 36KT 4275 9059 $$ GEHRING
2 follow-up statements
000 WWUS53 KMKX 260107 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 804 PM CDT SUN MAY 25 2008 WIC065-260200- /O.CON.KMKX.SV.W.0018.000000T0000Z-080526T0200Z/ LAFAYETTE WI- 804 PM CDT SUN MAY 25 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR LAFAYETTE COUNTY... AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES WEST OF PLATTE MOUNDS...OR 7 MILES WEST OF PLATTEVILLE...MOVING EAST AT 36 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PLATTE MOUNDS AND LESLIE BY 815 PM CDT... BELMONT BY 820 PM CDT... DARLINGTON BY 840 PM CDT... LAMONT BY 850 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR SOUTH CENTRAL AND A PORTION SOUTHEASTERN WISCONSIN. LAT...LON 4281 9043 4280 8984 4250 8983 4250 9043 TIME...MOT...LOC 0104Z 281DEG 32KT 4274 9053 $$ REM
000 WWUS53 KMKX 260128 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 827 PM CDT SUN MAY 25 2008 WIC065-260200- /O.CON.KMKX.SV.W.0018.000000T0000Z-080526T0200Z/ LAFAYETTE WI- 827 PM CDT SUN MAY 25 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR LAFAYETTE COUNTY... AT 826 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BELMONT...OR 7 MILES WEST OF DARLINGTON...MOVING EAST AT 37 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... DARLINGTON BY 840 PM CDT... 6 MILES NORTH OF GRATIOT BY 845 PM CDT... LAMONT BY 850 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR SOUTHEASTERN WISCONSIN. LAT...LON 4281 9043 4280 8984 4250 8983 4250 9043 TIME...MOT...LOC 0127Z 281DEG 32KT 4270 9024 $$ REM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:44 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, May 25, 3:44 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 344 PM CDT SUN MAY 25 2008 FORECAST FOCUS ON SEVERE CHANCES TONIGHT...AND TEMPERATURES TUE/WED BEHIND COLD FRONT. .TONIGHT...VORTICITY MAXIMUM OVER SE SD WILL QUICKLY MOVE E-NEWD ACROSS SRN MN AND CENTRAL WI THIS EVENING. IT WILL CATCH THE COLD FRONT AND ENCOUNTER A VERY UNSTABLE WARM SECTOR WITH LI/S OF -8 TO -12C FROM MN SWD INTO IA. LOW LEVEL CONVERGENCE AHEAD OF AND ALONG COLD FRONT WILL BE STRONGEST OVER MN WHICH IS CLOSER TO THE SFC LOW THAT IS MOVING EWD ACROSS NRN MN. GIVEN STRONG DEEP WIND SHEAR...CONFIDENT SUPERCELLS AND EVENTUAL MCS DEVELOPMENT WILL OCCUR FROM SRN MN INTO CNTRL WI BUT UNSURE HOW FAR SOUTH COVERAGE OF STORMS WILL BE. VERY WEAK CAP OVER IA BUT SFC CONVERGENCE IS WEAKER AND VORTICITY MAXIMUM TO MISS THIS AREA TO THE NORTH. BELIEVE ISOLD TO POSSIBLY SCT DEVELOPMENT WILL OCCUR OVER IA BUT NOT ORGANIZE INTO MCS. SOME OF THESE STORMS SHOULD HOLD TOGETHER TO AFFECT THE CWA WHILE THE EXPECTED MCS TO THE NORTH COULD CLIP THE NRN CWA. FCSTD LIKELY POPS IN THE FAR NORTH AND FAR WRN CWA BUT WITH CHANCE ELSEWHERE DUE TO UNCERTAINTY OF COVERAGE. DID ADD SEVERE WORDING IN SOUTH CENTRAL WI. 0-6 KM SHEAR OF 40-50 KTS AND EVENTUAL MLCAPE VALUES OF 1000-1600 J/KG ONCE WARM SECTOR ARRIVES WILL SUPPORT SUPERCELLS AND/OR LINE SEGMENTS. ISOLD TORS POSSIBLE GIVEN LOW LCLS IN WARM SECTOR AND 0-1 KM SHEAR OF 20-30 KTS. .SHORT TERM...LINGERING SHOWERS AND THUNDERSTORMS SHOULD END AS PRE- FRONTAL TROF MOVES EAST OF CWA MON MORNING...WITH TEMPS WARMING TO THE MID TO UPR 70S AHEAD OF COLD FRONT THAT DROPS N TO S BETWEEN 00Z AND 06Z. WILL LEAVE CHANCE OF SHOWERS WITH ISOLATED THUNDER FOR THE DAY MONDAY WITH ELEVATED CAPE AND LOW TO MID Q VECTOR CONVERGENCE AHEAD OF FRONT...THOUGH CAP DEVELOPS BEHIND PRE- FRONTAL TROF SO WILL ONLY HAVE SLGT CHC OF SHOWERS WITH FRONTAL PASSAGE. STILL LOOKING FOR A RAPID INCREASE IN WINDS OVER THE LAKE PUSHING A COUNTY OR TWO INLAND WITH A SHARP DROP IN TEMPS WITH FRONTAL PASSAGE. BELOW NORMAL TEMPS THE RULE EARLY IN THE WEEK AS MOS GUIDANCE STRUGGLES TO REACH 60 AWAY FROM THE LAKE TUE...WITH AROUND 50 ALONG THE LAKE. HOWEVER...MIXING UP TO FCST 925 MB AND 850 TEMPS GIVES A CATEGORY WARMER HI TEMP SO WILL GO WITH THAT. HIGH SETTLES OVER STATE WITH DRY WEATHER THRU THURSDAY. TEMPS GRADUALLY WARM WED AND THURSDAY...THO LAKE INFLUENCE WILL KEEP FAR EAST COOLER. .LONG TERM...GFS AND ECMWF BRING VIGOROUS SHORT WAVE ACROSS THE REGION SATURDAY. RETURN FLOW AHEAD OF WAVE AND ASSOC SFC LOW WILL WARM TEMPS INTO THE MID UPPER 70S FRIDAY AND SATURDAY. THUNDER CHANCES INCREASE WITH WARM FRONT FRIDAY AND SFC LOW TRACKING ACROSS CNTRL WI SATURDAY. SPC OUTLOOK FOR DAY 6 INCLUDES SW HALF OF CWA THAT FALLS INTO THE WARM SECTOR. && .AVIATION...AREAS OF MVFR CIGS OVER SRN WI WILL CONTINUE INTO THE EARLY EVENING AS LOW LEVEL MOISTURE SURGES INTO THE REGION. SCT TO NUMEROUS SHOWERS AND TSTORMS ARE THEN EXPECTED ACROSS SRN WI TNT WITH LESSER CHANCES ON MON AS A SLOW MOVING COLD FRONT CURRENTLY OVER WRN MN MOVES SEWD ACROSS WI. SOME STORMS MAY BE SEVERE THIS EVENING. AREAS OF MVFR CIGS MAY OCCUR AT TIMES OVER SRN WI THROUGH MON WITH MVFR CIGS AND IFR VSBYS IN TSTORMS. && .MARINE...STILL LOOKS LIKE SMALL CRAFT ADVISORY EVENT IN STORE FOR MONDAY NIGHT INTO TUE AS STRONG NORTHERLY WINDS PUSH DOWN LAKE MICHIGAN BEHIND COLD FRONT. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...09 AVIATION/MARINE...20
Hazardous weather outlook, May 25, 5:05 PM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 505 PM CDT SUN MAY 25 2008 WIZ046-047-051-052-056>060-062>072-261100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 505 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE FORECAST FOR TONIGHT...AND MAY BE SEVERE. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE THIS EVENING FROM THE FOND DU LAC...JEFFERSON...AND JANESVILLE AREAS ON WEST. DAMAGING WINDS WILL BE THE PRIMARY THREAT. LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE...MAINLY WEST OF THE MADISON AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY...BUT SEVERE WEATHER IS UNLIKELY. THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY...AND MAY BE SEVERE FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY FROM THE FOND DU LAC...JEFFERSON...AND JANESVILLE AREAS ON WEST. LMZ643>646-261100- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 505 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT ALONG WITH THE THREAT FOR GALE FORCE GUSTS. GUSTS TO 50 KNOTS ARE POSSIBLE...ALONG WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDS AND WAVES WILL LIKELY REACH SMALL CRAFT ADVISORY CRITERIA MONDAY NIGHT THROUGH TUESDAY NIGHT DUE TO STRONG NORTH WINDS. THERE IS A CHANCE OF THUNDERSTORMS MONDAY...BUT SEVERE WEATHER IS UNLIKELY. THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SATURDAY...AND MAY BE STRONG FRIDAY. WWW.WEATHER.GOV/MKX TZ
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:05 PM CDT | Severe Thunderstorm Warning | MKX | Iowa | 40 min |
| May 25, 8:35 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Iowa, Lafayette | 55 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.